Alert archive / Puerto Rico / Flash Flood Warnings in 2008

Flash Flood Warning 19, NWS JSJ

May 23, 2008

NWS JSJ issued this flash flood warning at May 23, 2008, 1:37 PM CDT. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2008, 1:37 PM CDT (18:37 UTC)
Expired
May 23, 2008, 3:30 PM CDT
In force
113 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 32 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 231845
FFWSJU
PRC021-061-232030-
/O.NEW.TJSJ.FF.W.0019.080523T1837Z-080523T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
245 PM AST FRI MAY 23 2008

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     NORTHERN BAYAMON
     NORTHERN GUAYNABO

* UNTIL 430 PM AST

* AT 240 PM AST...DOPPLER WEATHER RADAR CONTINUED TO INDICATE 
SHOWERS AND ISOLATED THUNDERSTORMS WITH VERY HEAVY RAIN AFFECTING 
THESE AREAS. FLASH FLOODING WAS REPORTED NEAR FORT BUCHANAN AND 
ALONG THE MARTINEZ NADAL EXPRESSWAY. RADAR ESTIMATES INDICATE THAT 2 
TO 5 INCHES OF RAIN HAVE ALREADY FALLEN OVER THESE AREAS AND IT 
CONTINUED TO RAIN. ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS EXPECTED 
AND THIS WILL RESULT IN NEW FLASH FLOODING AND WILL FURTHER 
AGGRAVATE ONGOING FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 1841 6610 1838 6611 1839 6618 1841 6617
TIME...MOT...LOC 1837Z 180DEG 0KT 1838 6615

$$

BCS/FC/OB
1 follow-up statement
000 
WGCA72 TJSJ 232033
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
427 PM AST FRI MAY 23 2008

PRC021-061-232037-
/O.EXP.TJSJ.FF.W.0019.000000T0000Z-080523T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BAYAMON PR-GUAYNABO PR-
427 PM AST FRI MAY 23 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM AST FOR GUAYNABO AND
BAYAMON MUNICIPALITIES...

VERY HEAVY RAIN IS CONTINUING IN THE AREA FROM TORTUGO TO PAJAROS 
ACROSS SAN JUAN...BAYAMON AND GUAYNABO. AN URBAN AND SMALL STREAM 
ADVISORY REMAINS IN EFFECT FOR THESE AREAS. PERSONS IN THESE AREAS 
SHOULD UNDERSTAND THAT THERE ARE SOME AREAS WHERE WATER COVERS 
ROADS...MAKING THEM IMPASSIBLE. RAIN IS EXPECTED TO DISSIPATE BY 8 
PM AST.

LAT...LON 1841 6610 1838 6611 1839 6618 1841 6617
TIME...MOT...LOC 2027Z 081DEG 18KT 1834 6618

$$

SNELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 23, 10:23 AM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 23, 10:23 AM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1123 AM AST FRI MAY 23 2008

.UPDATE...SCATTERED SHOWERS BEGAN TO DEVELOP ACROSS SAN JUAN AND
VICINITY LATE THIS MORNING...AND THIS SHOWER ACTIVITY WILL
CONTINUE TO PROPAGATE ACROSS THE ISLANDS LATER THIS AFTERNOON
MAINLY ACROSS THE WESTERN HALF OF PUERTO RICO. MADE MINOR CHANGES
TO THE TEMPERATURES THROUGH DAY 5. NO OTHER CHANGES WERE MADE.

.AVIATION...EXPECT PREVAILING VFR CONDITIONS ACROSS THE LOCAL
ISLANDS AND AT ALL LOCAL TAF SITES FOR THE REST OF TODAY.
HOWEVER...MVFR OR POSSIBLY EVEN BRIEF IFR CONDITIONS...AND LOCAL
MOUNTAIN OBSCURATIONS...WILL BE POSSIBLE THIS AFTERNOON FROM 17Z-
22Z...ESPECIALLY ACROSS TJBQ...TJMZ AND TJSJ.

&&

.PREV DISCUSSION... /ISSUED 527 AM AST FRI MAY 23 2008/

SYNOPSIS...
MID TO UPPER LEVEL HIGH PRESSURE RIDGE EXTENDED FROM THE WESTERN
CARIBBEAN NORTHWARDS ACROSS THE GREATER ANTILLES THEN INTO THE
CENTRAL ATLANTIC. THIS SEPARATES AN UPPER TROUGH ACROSS THE
NORTHWEST ATLANTIC...AND ANOTHER ACROSS THE EAST ATLANTIC WHICH
EXTENDS SOUTHWARDS ACROSS THE TROPICAL ATLANTIC. SURFACE HIGH
PRESSURE RIDGE EXTENDED FROM THE CENTRAL ATLANTIC WEST SOUTHWEST
THROUGH THE BAHAMAS...AND WILL GRADUALLY WEAKEN ACROSS THE AREA
INTO THE WEEKEND. THE AREA OF HIGH PRESSURE CENTERED ACROSS THE
CENTRAL ATLANTIC WILL SHIFT FURTHER EASTWARD...AS A COLD FRONTAL
SYSTEM EXITS THE EASTERN UNITED STATES AND MOVES ACROSS THE
WESTERN ATLANTIC SATURDAY THROUGH SUNDAY. IN THE MEANTIME...A WEAK
LOW LEVEL DISTURBANCE IN THE PREVAILING EASTERLIES WILL CONTINUE
WESTWARDS ACROSS THE EASTERN CARIBBEAN TODAY THROUGH SATURDAY
MORNING.

DISCUSSION...
DOMINANT ATLANTIC HIGH PRESSURE WILL MAINTAIN A MODERATE TRADE
WIND FLOW ACROSS THE REGION AT LEAST THROUGH SATURDAY...THEN
GRADUALLY WEAKEN AS THE UPPER LEVEL TROUGH DEEPENS ACROSS THE WEST
ATLANTIC...AND MOVES ACROSS HISPANIOLA ON SUNDAY...THEN APPROACHES
THE LOCAL AREA BY MONDAY. THE RECEDING ATLANTIC HIGH AND THE APPROACHING
UPPER LEVEL LONG WAVE TROUGH WILL INDUCE LOW LEVEL TROUGHINESS ACROSS
THE LOCAL REGION...AND THEREFORE INCREASE THE CHANCES FOR EVEN MORE
ACTIVE WEATHER ACROSS THE AREA BY EARLY NEXT WEEK. IN ADDITION...
LATEST GFS MODEL GUIDANCE CONTINUE TO SUGGEST A TROPICAL WAVE TO
AFFECT THE LOCAL AREA MONDAY THROUGH TUESDAY...FOLLOWED BY YET ANOTHER
DURING THE LATTER PART OF THE NEXT WEEK. SO FOR THE WEEKEND...EXPECT
PASSING CLOUDS AND TRADE WIND SHOWERS TO AFFECT THE EAST COASTAL AREAS
DURING THE MORNING HOURS...FOLLOWED BY DIURNAL AND LOCAL TERRAIN INDUCED
SHOWER ACTIVITY DURING THE AFTERNOON HOURS. BY EARLY NEXT WEEK
MORE ACTIVE WEATHER IS EXPECTED DUE TO THE PROXIMITY OF THE UPPER
LEVEL TROUGH AND THE APPROACHING TROPICAL WAVES. AS USUAL...WILL
HOWEVER CONTINUE TO MONITOR AND MAKE NECESSARY ADJUSTMENTS TO THE
FORECAST PACKAGE WITH TIME.

AVIATION...
EXPECT PREVAILING VFR CONDITIONS ACROSS THE LOCAL ISLANDS AND AT
ALL LOCAL TAF SITES THIS MORNING. HOWEVER...MVFR OR POSSIBLY EVEN
BRIEF IFR CONDITIONS...AND LOCAL MOUNTAIN OBSCURATIONS...WILL BE
POSSIBLE THIS AFTERNOON FROM 17Z-22Z...ESPECIALLY ACROSS TJBQ...TJMZ
AND TJSJ.

PATCHY LOW LEVEL MOISTURE AND SHOWERS MAY AFFECT THE TIST AND TISX
EARLY THIS AFTERNOON THROUGH THE EVENING HOURS FROM TIME TO TIME AS
THESE CLOUDS AND SHOWERS MOVE ACROSS THE ISLANDS WITH THE HELP OF
THE TRADE WINDS WHICH WILL BE AVERAGING FROM 10 TO 15 KNOTS.

MARINE...
FAIRLY TRANQUIL MARINE CONDITIONS ARE EXPECTED TO CONTINUE ACROSS
THE REGIONAL WATERS THROUGH SATURDAY EXCEPT FOR SOME PERIODS OF
LOCALLY HEAVY RAINFALL ASSOCIATED WITH ISOLATED TO SCATTERED
SHOWER ACTIVITY. GENERALLY EXPECT WINDS OF 16 KNOTS OR LESS AND
SEAS OF 4 FEET OR LESS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  86  75  87  75 /  20  10  30  20
STT  85  75  85  75 /  40  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

71/06
Hazardous weather outlook, May 23, 5:29 AM CDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
629 AM AST FRI MAY 23 2008

AMZ710>750-PRZ001>013-241030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
629 AM AST FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUNDAY INTO MONDAY AND EVEN FURTHER...AN UPPER LEVEL TROUGH IS FORECAST
TO EXIT THE EASTERN SEABOARD OF THE UNITED STATES AND DIG
SOUTHEASTWARD ACROSS THE SOUTH WESTERN ATLANTIC. FROM MONDAY
AFTERNOON THROUGH AT LEAST MID WEEK...WE WILL BE UNDER THE
INFLUENCE OF THIS UPPER LEVEL TROUGH WHICH WILL HELP TO
DESTABILIZE THE ATMOSPHERE...CREATING FAVORABLE CONDITIONS ALOFT FOR
ACTIVE WEATHER DAYS DURING THE UPCOMING WEEK. ALSO...A WEAK TROPICAL
WAVE IS FORECAST TO MOVE ACROSS THE LOCAL AREA BY THE SECOND HALF OF
THE UPCOMING WEEKEND...YET ANOTHER TROPICAL WAVE...EXPECTED TO ARRIVE
THE LOCAL AREA BY THURSDAY. THIS CAN BE TRANSLATED TO POSSIBLE
MODERATE TO HEAVY SHOWER ACTIVITY WITH THUNDERSTORMS OVER LAND
AREAS AND ACROSS THE LOCAL COASTAL WATERS. WE WILL KEEP MONITORING
THIS SCENARIO AS THE WEEKEND PROGRESSES AS WELL AS ADJUSTING THE
WEATHER FORECAST ACCORDINGLY TO MAINTAIN THE PUBLIC INFORM AT ALL
TIMES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

AMZ720-730-VIZ001-002-241030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
629 AM AST FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUNDAY INTO MONDAY AND EVEN FURTHER...AN UPPER LEVEL TROUGH IS FORECAST
TO EXIT THE EASTERN SEABOARD OF THE UNITED STATES AND DIG
SOUTHEASTWARD ACROSS THE SOUTH WESTERN ATLANTIC. FROM MONDAY
AFTERNOON THROUGH AT LEAST MID WEEK...WE WILL BE UNDER THE
INFLUENCE OF THIS UPPER LEVEL TROUGH WHICH WILL HELP TO
DESTABILIZE THE ATMOSPHERE...CREATING FAVORABLE CONDITIONS ALOFT FOR
ACTIVE WEATHER DAYS DURING THE UPCOMING WEEK. ALSO...A WEAK TROPICAL
WAVE IS FORECAST TO MOVE ACROSS THE LOCAL AREA BY THE SECOND HALF OF
THE UPCOMING WEEKEND...YET ANOTHER TROPICAL WAVE...EXPECTED TO ARRIVE
THE LOCAL AREA BY THURSDAY. THIS CAN BE TRANSLATED TO POSSIBLE
MODERATE TO HEAVY SHOWER ACTIVITY WITH THUNDERSTORMS OVER LAND
AREAS AND ACROSS THE LOCAL COASTAL WATERS. WE WILL KEEP MONITORING
THIS SCENARIO AS THE WEEKEND PROGRESSES AS WELL AS ADJUSTING THE
WEATHER FORECAST ACCORDINGLY TO MAINTAIN THE PUBLIC INFORM AT ALL
TIMES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 12:25 PM CDTAreal Flood AdvisoryJSJ2 hr
May 23, 1:53 PM CDTAreal Flood AdvisoryJSJ3 hr
May 23, 2:28 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.